Oregon, 2012

Flood in Oregon, April 26 to 27, 2012

April 26 to 27, 2012 · NWS PDT · 1 event in 1 county or zone

Warm temperatures, snow melt, and rainfall caused flooding on Imnaha River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Warm temperatures, snow melt, and rainfall caused flooding on Imnaha River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 26, 3:50 PM PST, 40 minutes earlier.

Area forecast discussion, Apr 26, 3:50 PM PST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT THU APR 26 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SUNDAY...A DEEP UPPER LEVEL TROUGH IS
MOVING ONSHORE AND WILL MOVE ACROSS THE AREA TONIGHT AND FRIDAY. THE
TROUGH WILL BE REPLACED BY A SOMEWHAT DRIER NWLY FLOW REGIME THROUGH
THE WEEKEND. FOR THIS EVENING EXPECT THE RAIN SHIELD OVER NE OREGON
AND EXTREME SE WASHINGTON TO GRADUALLY MOVE OUT OF THE AREA LEAVING
JUST ISOLATED TO SCATTERED RAIN AND MOUNTAIN SNOW SHOWERS TONIGHT.
FRIDAY THROUGH SUNDAY EXPECT MAINLY JUST A SLIGHT CHANCE OF
RAIN/SNOW SHOWERS OVER THE NE MOUNTAINS IN UPSLOPE FLOW...AND PARTLY
CLOUDY SKIES ELSEWHERE. IT WILL BE BREEZY TO WINDY FOR MUCH OF
FRIDAY. TEMPERATURES WILL BE NOTICEABLY COOLER COMPARED TO RECENT
DAYS FOR FRIDAY AND SATURDAY AVERAGING NEAR TO SLIGHTLY BELOW
NORMAL. BY SUNDAY A WARMUP IS EXPECTED WITH HIGHS NEAR 70 LOWER
ELEVATIONS. 78

.LONG TERM...SUNDAY NIGHT THROUGH TUESDAY NIGHT...ZONAL WESTERLY
FLOW ALOFT WILL PREDOMINATE THROUGH MON DAY NIGHT, THUS PRODUCING
DOWNSLOPE WINDS OFF THE CASCADES AND ATTENDANT SUBSIDENCE ACROSS
LOWER ELEVATIONS IMMEDIATELY EAST OF THE CASCADES FOR DRY CONDITIONS
AT LOWER ELEVATIONS THROUGH MONDAY NIGHT. AN UPPER LEVEL SHORT WAVE
SWINGS ACROSS THE EASTERN SECTIONS OF WASHINGTON AND OREGON TUESDAY
FOR A CHANCE OF RAIN DURING THE DAY ON TUESDAY IN NE OREGON, SE
WASHINGTON AND ALONG THE SLOPES OF THE CENTRAL WASHINGTON CASCADES.
WEAK DYNAMIC LIFT COMBINED WITH WESTERLY FLOW ALOFT ACROSS CENTRAL
AND SOUTHERN OREGON WILL PUT CENTRAL AND NORTH CENTRAL OREGON AS
WELL AS THE JOHN DAY BASIN AND THE OCHOCO-JOHN DAY HIGHLANDS IN A
RAIN SHADOW DURING THE DAY ON TUESDAY. AS SUCH, I GAVE THOSE AREAS
ONLY A SLIGHT CHANCE OF RAIN FOR TUESDAY.

SURFACE PRESSURE GRADIENTS WILL INCREASE TUESDAY MONDAY AFTER
DAYBREAK AS THE AXIS OF THE AFOREMENTIONED UPPER LEVEL SHORT WAVE
MOVES EAST THE CASCADE CRESTS RESULTING IN INCREASING WINDS IN THE
MORNING LEADING TO BREEZY CONDITIONS OF 15 TO 25 MPH TUESDAY
AFTERNOON AND EVENING ACROSS THE LOWER COLUMBIA BASIN AND THE
FOOTHILLS OF THE BLUE MOUNTAINS. AS THE SHORT WAVE EXITS THE REGION
INTO IDAHO TUESDAY EVENING LOOK FOR PARTIAL CLEARING AND RAIN ENDING
EARLY TUESDAY EVENING IN EASTERN OREGON AND SE WASHINGTON. THE
MOUNTAINS IN SOUTHEAST WASHINGTON AND NE OREGON COULD SEE SOME
LINGERING SCATTERED SHOWERS TUESDAY EVENING DUE TO OROGRAPHIC LIFT
WITH SHOWERS TAPERING OFF AND ENDING OVER THE FAR EASTERN MOUNTAINS
BEFORE MIDNIGHT.  POLAN

WEDNESDAY THROUGH THURSDAY...ZONAL WEST TO NORTHWEST FLOW IS SHOWN
FOR WEDNESDAY AND THURSDAY WITH A SLIGHT CHANCE TO CHANCE OF
PRECIPITATION...WITH THE HIGHEST CHANCES OVER THE MOUNTAINS. THE GFS
MODEL IS A LITTLE FASTER AND STRONGER ON MOVING A LOW PRESSURE AREA
ACROSS THE SOUTHERN PORTIONS OF CANADA THAN THE OTHER MODELS, SO
WILL BLEND TOWARD THE SLOWER MOVEMENT AND PRECIPITATION AREAS. 93

&&

.AVIATION...00Z TAFS...THE COLD FRONT HAS EXITED INTO IDAHO TAKING
STEADY RAIN WITH IT THUS ALLOWING FOR IMPROVING CONDITIONS THIS
AFTERNOON. AS SUCH VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24
HOURS. SCATTERED SHOWERS WILL LINGER OVER THE BLUE MOUNTAINS AND THE
BLUE MOUNTAIN FOOTHILLS FOR ANOTHER 2-3 HOURS AND THEN TAPER OFF
THIS EVENING. WIND SPEEDS WILL DECREASE THROUGH TONIGHT AND THEN
INCREASE AGAIN FROM FRIDAY MID MORNING INTO FRIDAY AFTERNOON WITH
SUSTAINED WINDS REACHING 10-18 KTS BY MID TO LATE AFTERNOON.  POLAN

&&

.HYDROLOGY...HEAVY RAIN HAS INCREASED RUNOFF INTO THE NORTHEAST
OREGON MOUNTAINS WITH CORRESPONDING RISES EXPECTED ON THE GRANDE
RONDE AND IMNAHA RIVERS WITH FLOOD WARNING FOR THOSE LOCATIONS.
ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES...WATER LEVELS HAVE
BEEN FAIRLY STEADY BUT SOME RISES ARE EXPECTED THIS EVENING AND
EARLY FRIDAY WITH FLOOD WARNINGS CONTINUING FOR NACHES NEAR NACHES
AND YAKIMA RIVER NEAR PARKER.  WE WILL HAVE TO KEEP AN EYE ON THE
YAKIMA RIVER AT KIONA AS GUIDANCE SHOWS THIS LOCATION CRESTING JUST
BELOW FLOOD STAGE. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  56  38  60 /  40  10  10  10
ALW  43  57  41  59 /  40  20  10  10
PSC  42  63  40  66 /  30  10  10   0
YKM  37  57  39  60 /  20  10  10   0
HRI  41  60  39  64 /  30  10  10  10
ELN  38  52  38  55 /  20  10  10  10
RDM  29  52  33  59 /  20  10  10  10
LGD  36  49  35  53 /  60  30  20  20
GCD  34  47  34  53 /  30  20  20  10
DLS  41  58  41  61 /  30  10  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/99/99/93
Hazardous weather outlook, Apr 26, 4:00 AM PST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU APR 26 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
271145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS, THE
     YAKIMA VALLEY, AND WALLOWA COUNTY IN OREGON.

EXCESSIVE RAINFALL AND STILL SOME SNOW MELT WILL CAUSE MINOR
FLOODING ON PORTIONS OF THE NACHES RIVER AND THE YAKIMA RIVER IN
YAKIMA COUNTY TODAY AND TONIGHT. MINOR FLOODING IS ALSO EXPECTED OR
ALREADY OCCURRING ON PORTIONS OF THE GRANDE RONDE RIVER AND THE
IMNAHA RIVER IN WALLOWA COUNTY. THESE LOCATIONS ARE IN THE LISTED
FORECAST ZONES ABOVE. PLEASE SEE NATIONAL WEATHER SERVICE RIVER
FLOOD STATEMENTS (PDXFLSPDT) FOR MORE DETAILS. THE RAINFALL WILL
CONTINUE FOR THROUGH MID DAY TODAY AND THEN WILL TAPER OFF BY LATE
THIS AFTERNOON AS A COLD FRONT PUSHES ACROSS THE REGION. IT WILL
ALSO BECOME BREEZY TO WINDY IN MOST LOCATIONS BY THIS AFTERNOON...
ESPECIALLY IN CENTRAL AND NORTH CENTRAL OREGON...THE COLUMBIA BASIN
AND THE BLUE MOUNTAIN FOOTHILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING FRIDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     YAKIMA VALLEY, WALLOWA COUNTY.

FLOODING SATURDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     YAKIMA VALLEY, WALLOWA COUNTY.

THE RIVER LEVELS ARE EXPECTED TO CREST AND THEN DROP EITHER BY LATE
FRIDAY OR BY SATURDAY MORNING. ONCE THIS CURRENT WEATHER SYSTEM
MOVES TO THE EAST OF THE FORECAST AREA A COOLER AND DRIER NORTHWEST
FLOW ALOFT WILL DEVELOP. THIS WILL RESULT IN DRY CONDITIONS FOR THE
ADJACENT VALLEYS OF THE CASCADE EAST SLOPES AND IN THE LOWER
COLUMBIA BASIN DUE TO DOWN SLOPE WINDS OFF THE CASCADE EAST SLOPES.
SCATTERED RAIN OR SNOW SHOWERS WILL PERSIST OVER THE EASTERN AND
NORTHEAST MOUNTAINS DUE TO AN UP SLOPE LOW LEVEL FLOW THERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wallowa

When
April 26, 4:30 PM PST to April 27, 3:45 AM PST
Where
Wallowa County, Imnaha to 0.81 mi N of Imnaha
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.570, -116.830

The Imnaha River at Imnaha crested at 5.94 feet on April 26 at 10:30 pm. Flood stage is 5.5 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368601.